New York, 2012

Hail and Damaging Wind in New York, June 22, 2012

June 22, 2012 · NWS ALY · 9 events in 3 counties and zones

A cold front moved towards the region during the afternoon hours. Ahead of the cold front, a warm and humid air mass was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved towards the region during the afternoon hours. Ahead of the cold front, a warm and humid air mass was in place. Thunderstorms developed across portions of the mid-Hudson Valley and moved eastward towards the Taconics during the mid-afternoon hours. Some of these thunderstorms took on supercell characteristics and produced large hail and damaging wind gusts. Thunderstorms ended with the passage of the cold front by the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 22, 12:58 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 22, 12:58 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
158 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE FRONT
WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN
THREAT OF SHOWERS AND THUNDER WILL BE AREAS SOUTH OF ALBANY. HIGH
PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION FOR THE WEEKEND
WITH COOLER AND LESS HUMID CONDITIONS. UNSETTLED WEATHER AND BELOW
NORMAL TEMPERATURES ARE EXPECTED MUCH OF NEXT WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE TO THE SOUTH AND
EAST OF THE CAPITAL DISTRICT THIS AFTERNOON INTO THE EVENING...

THE WARM AND HUMID CONDITIONS CONTINUE FOR ANOTHER DAY. MAX
TEMPERATURES ARE RIGHT ON TRACK WITH HIGHS IN MID 80S ACROSS MOST
OF THE FORECAST AREA.

AS OF 100 PM EDT...A COLD FRONT WILL MOVE ACROSS THE REGION THIS
AFTERNOON TRIGGERING CONVECTION. THIS FRONT HAS ALREADY MOVED
ACROSS WESTERN AND CENTRAL NY...AND IS CURRENTLY APPROACHING THE
NORTHWESTERN PORTION OF THE CWA.

THE AIRMASS WILL DESTABILIZE AHEAD OF THE BOUNDARY PARTICULARLY TO
THE SOUTH AND EAST OF THE CAPITAL DISTRICT WHERE CAPES OF UP TO
1000-2000 J/KG ARE EXPECTED. 0-6 KM BULK SHEAR VALUES ARE EXPECTED
TO INCREASE TO 30-35 KNOTS BY LATE THIS AFTERNOON. PRECIPITABLE
WATER VALUES /ONLY 1.12 INCHES ON THIS MORNINGS 12 UTC KALY
SOUNDING/ WILL INCREASE TO 1.50-1.75 INCHES AHEAD OF THE BOUNDARY
THIS AFTERNOON...SO STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS. THE
STORM PREDICTION CENTER HAS THE SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THE SOUTHERN MOST PORTION OF THE FORECAST AREA. HAVE
CONTINUED WITH ENHANCED WORDING OF GUSTY WINDS AND HEAVY RAINFALL TO
GREENE...COLUMBIA... ULSTER...DUTCHESS...BERKSHIRE AND LITCHFIELD
COUNTIES FOR THIS AFTERNOON INTO THE EARLY EVENING HOURS. HAIL
DOESN/T SEEM TO BE A THREAT WITH VERY HIGH FZL/-20 C LEVELS AND POOR
MID LEVEL LAPSE RATES /GENERALLY 5.5 TO 6.0 DEGREES C PER KM/. THE
CHANCES FOR CONVECTION WILL START TO TAPPER OFF LATE THIS EVENING AS
THE FRONT MOVES SOUTH AND EAST OF THE REGION. HUMIDITY LEVELS WILL
DROP AS DEW POINTS DROP INTO THE 50S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
MORE SEASONAL AIRMASS AND LESS HUMID CONDITIONS ON THE WAY FOR
THE WEEKEND. SURFACE RIDGING WILL BUILD IN FROM THE GREAT LAKES
REGION. HOWEVER...ALOFT THE RIDGE WILL BE REPLACED BY A TROUGH.
A SHORT WAVE MOVING THROUGH THE TROUGH WILL BRING THE CHANCE FOR
CONVECTION TO AREAS MAINLY TO THE NORTH OF CAPITAL DISTRICT AND
ACROSS SOUTHERN VERMONT SATURDAY DURING THE DAY WITH THE HELP OF
DAY TIME HEATING. EXPECTING A PERIOD OF DRY WEATHER SATURDAY NIGHT
INTO SUNDAY. BY SUNDAY EVENING CHANCES FOR SHOWERS INCREASE AS
THE UPPER TROUGH DIGS OVER THE REGION AND THE UPPER LOW OVER
HUDSON BAY BEGINS TO MOVE SOUTHWARD.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UNSETTLED WEATHER SHOULD BE THE RULE FOR MOST OF THE PERIOD...BUT
SOME IMPROVEMENT POSSIBLE BY THURSDAY. DEPARTING UPPER IMPULSE
SUPPORTS GOOD CHANCE FOR SHOWERS FOR MUCH OF THE NORTHEASTERN U.S.
MONDAY...THEN DECREASING COVERAGE OF SHOWERS MONDAY NIGHT AND
TUESDAY WITH WEAK FLAT RIDGING AHEAD OF AN APPROACHING DEVELOPING
UPPER LOW. STILL SOME ISOLATED SHOWERS ACTIVITY POSSIBLE MONDAY
NIGHT AND TUESDAY...WITH POSSIBLE SCATTERED ACTIVITY IN THE WESTERN
MOHAWK VALLEY...SOUTHERN ADIRONDACKS...LAKE GEORGE REGION AND
SOUTHERN VERMONT INTO THE NORTHERN BERKSHIRES.  SCATTERED ACTIVITY
POSSIBLE ABOUT EVERYWHERE TUESDAY AFTERNOON WITH RAPID COOLING ALOFT
AHEAD OF THE DEVELOPING UPPER LOW THAT APPROACHES.

GOOD CONSENSUS FOR A STRONG UPPER LOW TO DROP OUT OF CANADA AND
TRACK THROUGH THE NORTHEASTERN U.S. THEN SLOWLY DEPARTING LATER
WEDNESDAY THROUGH THURSDAY.  THE LAST 2 SETS OF GUIDANCE AND
ENSEMBLES SUGGEST A POTENTIAL TYPE B UPPER LOW TRACK FROM CSTAR WARM
SEASON UPPER LOW RESEARCH... SUGGESTING UPPER COLD POOL STRONG
CONVECTION POTENTIAL OVER THE NORTHEASTERN U.S. WHEN THE UPPER LOW
CENTER ITSELF TRACKS THROUGH. THE UPPER LOW LOOKS TIMED FOR THE DAY
WEDNESDAY...BUT THIS FAR OUT...TIMING AND TRACK COULD CHANGE. ALL
GUIDANCE SUGGESTS QUITE AN UPPER COLD POOL FOR THIS TIME OF
YEAR...SUPPORTING SOME RATHER STEEP LAPSE RATES OVER OUR REGION WHEN
THE UPPER LOW TRACKS THROUGH.

BY THURSDAY...UPPER LOW SLOWLY LIFTS THROUGH NORTHERN NEW ENGLAND
AND INTO SOUTHEASTERN CANADA WITHIN A NEGATIVE TILTED LARGER SCALE
UPPER TROUGH. ALL THIS UPPER ENERGY AND COOLING ALOFT MONDAY THROUGH
THURSDAY SUGGESTS CONSIDERABLY MORE CLOUDS THAN SUN THROUGH THE
PERIOD...BUT DEPENDING ON TIMING OF FEATURES...THERE COULD BE BRIEF
PERIODS OF CLEARING AT DIFFERENT TIMES IN VARIOUS PARTS OF THE
REGION...BUT AGAIN THE LACK OF THE ABILITY TO SPECIFICALLY TIME
FEATURES...JUST GOING PARTLY TO MOSTLY CLOUDY THE ENTIRE
PERIOD...WITH THE MOST CLOUDINESS IN NORTHERN AND EASTERN
AREAS...MOST PROXIMATE TO THE POTENTIAL UPPER LOW TRACK...AND
ESPECIALLY AROUND TERRAIN.  HIGH TEMPERATURES SHOULD BE IN THE 70S
MOST DAYS...WITH 60S IN SOME AREAS...ESPECIALLY ONCE THE UPPER LOW
TRACKS THROUGH THE REGION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
PREVAILING CONDITIONS WILL BE VFR THROUGH THE PERIOD.  BRIEF TEMPO
GROUPS THRU THIS EVENING FOR ALL BUT KGFL FOR MVFR VSBY IN
-SHRA/-TSRA.  COLD FRONT SWEEPING THROUGH WILL MARK RETURN TO VFR BY
00Z TONIGHT...WITH LESSENING CLOUD COVER.  NO MAJOR WIND CONCERNS
OUTSIDE OF ANY TSRA.

OUTLOOK...
SAT PM-SUN AFTN...MAINLY VFR...NO SIG WX.
SUN NGT-TUE...SCT -SHRA...WITH POSS AFTN/EVE TSRA.
TUE NGT...VFR...SLGT CHC -SHRA.
WED...MAINLY VFR...CHC -SHRA.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE ACROSS THE REGION TODAY PRECEDED AND
ACCOMPANIED BY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION FOR THE WEEKEND
WITH COOLER AND LESS HUMID CONDITIONS. HOWEVER...A DISTURBANCE IN
THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE OVERHEAD SATURDAY AND
MAY RESULT IN SOME SHOWERS AND/OR THUNDERSTORMS MAINLY TO THE
NORTH OF THE CAPITAL DISTRICT AND ACROSS SOUTHERN VERMONT.
UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES ARE EXPECTED MUCH
OF NEXT WEEK.

MINIMUMS RELATIVE HUMIDITY VALUES THIS AFTERNOON ARE EXPECTED TO BE
IN THE MID 40S TO MID 50S WITH A RECOVERY TO 90 TO NEAR 100 PERCENT.
MINIMUMS RELATIVE HUMIDITY VALUES SATURDAY AFTERNOON ARE EXPECTED TO
BE MAINLY IN THE 40S WITH A RECOVERY TO 90 TO NEAR 100 PERCENT
SATURDAY NIGHT.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDROLOGIC ISSUES ARE EXPECTED THROUGH AT LEAST
SUNDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY MAINLY TO THE SOUTH AND EAST OF THE CAPITAL DISTRICT AS A COLD
FRONT MOVES THROUGH. SOME STORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS WHICH COULD CAUSE PONDING OF WATER IN LOW LYING AND POOR
DRAINAGE AREA.

UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES ARE EXPECTED MUCH OF
NEXT WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
ISSUED A PUBLIC INFORMATION STATEMENT (PNS) WITH HIGH TEMPERATURES
FOR JUNE 21ST FROM ACROSS EAST CENTRAL NEW YORK AND ADJACENT WESTERN
NEW ENGLAND. TEMPERATURES RANGED FROM THE MID 80S TO JUST OVER 100
DEGREES. THE PNS IS AVAILABLE ON OUR WEB PAGE AND FACEBOOK PAGE.

ALBANY MISSED ITS RECORD HIGH FOR JUNE 21ST BY 3 DEGREES AGAIN WITH
A HIGH OF 94 DEGREES. POUGHKEEPSIE MISSED ITS RECORD BY ONE DEGREE.
GLENS FALLS SET A NEW RECORD WITH A HIGH OF 96 DEGREES...THE OLD
RECORD WAS 92 DEGREES FROM 1988..

IT WILL BE VERY WARM AGAIN TODAY ESPECIALLY TO THE SOUTH AND EAST OF
THE CAPITAL DISTRICT BUT NO RECORD TEMPERATURES EXPECTED TO BE
BROKEN.

RECORD HIGH TEMPERATURES...

ALBANY NY (RECORDS DATE BACK TO 1874)
JUNE 22...95 SET IN 1954

GLENS FALLS NY (RECORDS DATE BACK TO 1944)
JUNE 22...94 SET IN 1983

POUGHKEEPSIE NY (RECORDS DATE BACK TO 1949)
JUNE 22...96 SET IN 1987

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/FRUGIS/VTK
NEAR TERM...IAA/FRUGIS/VTK
SHORT TERM...IAA
LONG TERM...NAS
AVIATION...ELH
FIRE WEATHER...IAA
HYDROLOGY...IAA/KL
CLIMATE...
Hazardous weather outlook, Jun 22, 4:05 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
505 AM EDT FRI JUN 22 2012

CTZ001-013-MAZ001-025-NYZ058>061-063>066-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
505 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENE...ULSTER...
COLUMBIA...DUCTHESS...BERKSHIRE AND LITCHFIELD COUNTIES.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. SOME STORMS MAY
BECOME STRONG TO POSSIBLY SEVERE PRODUCING GUSTY WINDS. HEAVY
DOWNPOURS ARE EXPECTED WITH SOME STORMS WHICH COULD CAUSE PONDING
OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. THE STORMS WILL
MOVE SOUTHEASTERLY AT 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ038>043-047>054-082>084-VTZ013>015-231100-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
505 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MOHAWK
AND SCHOHARIE VALLEYS...LAKE GEORGE SARATOGA REGION AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED MAINLY
THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. THE STORMS
WILL MOVE SOUTHEASTERLY AT 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-231100-
NORTHERN HERKIMER-HAMILTON-
505 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS HERKIMER AND HAMILTON COUNTIES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD
FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Albany radar (KENX), 82 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ulster

When
June 22, 1:11 PM EST to 1:13 PM EST
Where
Ulster County, 1.23 mi E of Cottekill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.848, -74.076

Quarter size hail was reported during a thunderstorm in Rosendale.

Hail, Ulster

When
June 22, 1:13 PM EST to 1:15 PM EST
Where
Ulster County, 1.03 mi E of Kingston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -74.000

Quarter size hail was reported during a thunderstorm in Kingston.

Hail, Columbia

When
June 22, 1:22 PM EST to 1:26 PM EST
Where
Columbia County, 0.51 mi W of Germantown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.130, -73.890

Quarter size hail was reported during a thunderstorm in Germantown.

Hail, Dutchess

When
June 22, 1:22 PM EST to 1:26 PM EST
Where
Dutchess County, 0.86 mi NE of Rhinebeck
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.930, -73.910

Ping-pong ball size hail was reported during a thunderstorm in Rhinebeck.

Thunderstorm Wind, Columbia

When
June 22, 1:35 PM EST
Where
Columbia County, 0.31 mi WSW of Hudson
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.249, -73.786

Numerous trees, utility poles and wires were downed due to thunderstorm wind gusts in Hudson. This resulted in a state of emergency to be issued for the City of Hudson and many area businesses closed early for the day.

Hail, Columbia

When
June 22, 1:40 PM EST to 1:44 PM EST
Where
Columbia County, 0.3 mi WNW of Claverack
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.222, -73.735

Quarter size hail (measured) was reported during a thunderstorm in Claverack.

Hail, Columbia

When
June 22, 1:45 PM EST to 1:51 PM EST
Where
Columbia County, 0.77 mi SSE of Lorenz Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.241, -73.762

Golf-ball size hail was reported during a thunderstorm in Greenport Center.

Hail, Columbia

When
June 22, 1:45 PM EST to 1:50 PM EST
Where
Columbia County, 0.4 mi SW of Lorenz Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.245, -73.774

Nickel size hail was reported during a thunderstorm in Hudson.

Hail, Dutchess

When
June 22, 2:02 PM EST to 2:05 PM EST
Where
Dutchess County, 0.69 mi E of Amenia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.849, -73.557

Quarter size hail was reported during a thunderstorm in Amenia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381024, 381025, 381026, 381027, 381032, 381028, 381029, 381030, 381031.